This article has Open Peer Review reports available.
Furosemide-induced severe hypokalemia with rhabdomyolysis without cardiac arrest
© Ruisz et al.; licensee BioMed Central Ltd. 2013
Received: 2 September 2012
Accepted: 5 July 2013
Published: 9 July 2013
Hypokalemia induced by diuretic abuse is a life-threatening emergency.
A 22-years-old female nurse with a body mass index 18 suffered from myalgias, vomiting and diarrhea. Blood tests revealed hypokalemia with a lowest value of 1.1 mmol/l, moderate hyponatremia, metabolic alkalosis, mild renal insufficiency and creatinphosphokinase-elevation. Since hypokalemia and alkalosis were unexplained, she was asked for diuretic-intake. She confessed that she has taken 250 mg furosemide/day for the last 4 months to improve the shape of her muscles. Furosemide tablets were given to her by a physician attending the gym where she exercised. After electrolyte substitution, laboratory abnormalities regressed and no cardiac arrests were observed. Psychiatric investigation diagnosed an adjustment disorder.
Furosemide abuse has to be considered even in underweight individuals, especially if they have a psychiatric instability or work in health care institutions.
Chronic abuse of furosemide as cause of hypokalemia has been repeatedly reported [1–5]. Extreme furosemide-induced hypokalemia with a serum potassium level of 1.1 mmol/l, is rare and associated with life-threatening cardiac arrest and rhabdomyolysis [6–8]. Typically, furosemide-induced hypokalemia is characterized by hypernatremia, hypocalcemia, hypomagnesemia, high urine calcium creatinine ratio, high urine sodium excretion and high urine calcium/creatinine ration. Furosemide-induced hypokalemia may also present without these electrolyte abnormalities and only be detected by the history, as shown by the following case.
>90 ml/min/1.73 m
This patient with severe hypokalemia is interesting for the following reasons: It is extremely rare that serum potassium levels decrease below 2 mmol/l and that such low levels are tolerated without cardiac arrests. Previous reports show that severe hypokalemia is associated with cardiac arrests and the necessity for cardiopulmonary resuscitation . That our patient did not develop any arrhythmia despite severe hypokalemia may be explained by her healthy heart as demonstrated by the normalization of electrocardiography and normal echocardiographic findings, by the chronic development of hypokalemia and, possibly, by unknown genetic protective factors .
Furosemide-induced hypokalemia, also termed “Pseudo-Bartter-Syndrome”, is found mainly in young females who work in health-care institutions, like our patient, who may have an easy opportunity to watch the impressive effect of diuretics and have an easier access to the drugs than people who work outside health-care institutions [1–5]. Motivation for surreptitious furosemide intake is the intention to slim, to avoid edema or, like in our patient, to change the shape of the body. Furosemide may be taken also unknowingly as an undeclared component of “health teas” and lead to hypokalemia . Previous reports indicate that extensive diagnostic measures may be necessary to establish the diagnosis, thus our experience to confront the patient early in the diagnostic process with the suspicion of diuretic-intake seems reasonable.
Neurologic manifestations of hypokalemia comprise paralysis and rhabdomyolysis [11–13]. Rhabdomyolysis in hypokalemia either remains asymptomatic or manifests clinically with muscle pain, cramps and weakness. The reason for rhabdomyolysis in hypokalemia is assumed to be muscle ischemia. Physiologically elevated potassium, for example due to exercise, causes vasodilatation and thus increases the muscular blood flow . In case of hypokalemia, increase of serum potassium is hindered resulting in relative ischemia, muscle cramps, and in case of severe depletion, muscle necrosis and rhabdomyolysis . Another pathomechanism may be impaired myocyte metabolism or membrane dysfunction, resulting in muscle-cell breakdown or membrane leakage .
It remains unclear why our patient did not develop the electrolyte abnormalities typical for furosemide-induced hypokalemia. Her concomitant hyponatremia cannot be explained by furosemide-intake since furosemide may lead to hypernatremia. Probably, other so far unknown factors may have contributed to hyponatremia. Unfortunately, no urine chloride levels have been measured. One would expect them to be elevated, which could have been helpful in the patient’s workup if she had not admitted diuretic intake.
Additionally it remains unknown whether she had a predisposition to hypokalemia or rhabdomyolysis. Disorders which may lead to hypokalemia like Gitelman syndrome, Bartter syndrome, Andersen-Tawil syndrome, renal tubular acidosis or periodic hypokalemic paralysis were excluded by the negative family history, the absence of a periodic occurrence and the absence of hypomagnesemia, hypocalcemia and acidosis [16, 17].
This case shows that furosemide-induced severe hypokalemia may present without cardiac arrest, may be survived without sequelae and may be accompanied by transient rhabdomyolysis. Chronic furosemide abuse in order to lose weight has to be considered even in underweight individuals, especially if they have a psychiatric instability or work in health care institutions.
“Written informed consent was obtained from the patient for publication of this Case report and any accompanying images. A copy of the written consent is available for review by the Series Editor of this journal.”
- Rosenblum M, Simpson DP, Evenson M: Factitious Bartter’s syndrome. Arch Intern Med. 1977, 137: 1244-1245. 10.1001/archinte.1977.03630210110031.View ArticlePubMedGoogle Scholar
- Colussi G, Rombolà G, Airaghi C, De Ferrari ME, Minetti L: Pseudo-Bartter’s syndrome from surreptitious diuretic intake: differential diagnosis with true Bartter’s syndrome. Nephrol Dial Transplant. 1992, 7: 896-901.PubMedGoogle Scholar
- Sekine K, Kojima I, Fujita T, Uchino K, Isozaki S, Ogata E: Factitious Bartter’s syndrome induced by surreptitious intake of furosemide. Endocrinol Jpn. 1982, 29: 653-657. 10.1507/endocrj1954.29.653.View ArticlePubMedGoogle Scholar
- Katz FH, Eckert RC, Gebott MD: Hypokalemia caused by surreptitious self-administration of diuretics. Ann Intern Med. 1972, 76: 85-90. 10.7326/0003-4819-76-1-85.View ArticlePubMedGoogle Scholar
- Rodman JS, Reidenberg MM: Symptomatic hypokalemia resulting from surreptitious diuretic ingestion. JAMA. 1981, 246: 1687-1689. 10.1001/jama.1981.03320150035024.View ArticlePubMedGoogle Scholar
- Seidler T, Jacobshagen C, Bauer M, Hasenfuss G, Waeschle RM: Distribution of potassium levels on admission for CPR–severe hypokalaemia with dysmorphophobic eating disorders. Resuscitation. 2011, 82: 535-537. 10.1016/j.resuscitation.2011.01.014.View ArticlePubMedGoogle Scholar
- Unuma K, Tojo A, Harada K, Saka K, Nakajima M, Ishii T, Fujita T, Yoshida K: Autopsy report on pseudo-Bartter syndrome with renal calcification induced by diuretics and diet pills. BMJ Case Rep. 2009, 10.1136/bcr.12.2008.1380. 2009. pii: bcr12.2008.1380.Google Scholar
- Aravena C, Salas I, Tagle R, Jara A, Miranda R, McNab P, Rodriguez JA, Valdés G, Valdivieso A: Hypokalemia, hypovolemia and electrocardiographic changes due to furosemide abuse. Report of one case. Rev Med Chil. 2007, 135: 1456-1462.View ArticlePubMedGoogle Scholar
- Gennari FJ: Hypokalemia. N Engl J Med. 1998, 339: 451-458. 10.1056/NEJM199808133390707.View ArticlePubMedGoogle Scholar
- Numabe A, Ogata A, Abe M, Takahashi M, Kono K, Arakawa M, Ishimitsu T, Ieiri T, Matsuoka H, Yagi S: A case of pseudo-Bartter’s syndrome induced by long-term ingestion of furosemide delivered orally through health tea. Nihon Jinzo Gakkai Shi. 2003, 45: 457-463.PubMedGoogle Scholar
- Rudolf J, Würker M, Neveling M, Grond M, Haupt WF, Heiss WD: Hypokalemic paralysis in furosemide therapy and simultaneous laxative abuse. Med Klin (Munich). 1999, 94: 391-394. 10.1007/BF03044904.View ArticleGoogle Scholar
- Kishore B, Thurlow V, Kessel B: Hypokalaemic rhabdomyolysis. Ann Clin Biochem. 2007, 44: 308-311. 10.1258/000456307780480882.View ArticlePubMedGoogle Scholar
- Pela I, Materassi M, Seracini D, Lavoratti G, Bettinelli A: Hypokalemic rhabdomyolysis in a child with Bartter’s syndrome. Pediatr Nephrol. 2005, 20: 1189-1191. 10.1007/s00467-005-1916-7.View ArticlePubMedGoogle Scholar
- Knochel JP, Schlein EM: On the mechanism of rhabdomyolysis in potassium depletion. J Clin Invest. 1972, 51: 1750-1758. 10.1172/JCI106976.View ArticlePubMedPubMed CentralGoogle Scholar
- Knochel JP: Neuromuscular manifestations of electrolyte disorders. Am J Med. 1982, 72: 521-535. 10.1016/0002-9343(82)90522-8.View ArticlePubMedGoogle Scholar
- Graziani G, Fedeli C, Moroni L, Cosmai L, Badalamenti S, Ponticelli C: Gitelman syndrome: pathophysiological and clinical aspects. QJM. 2010, 103: 741-748. 10.1093/qjmed/hcq123.View ArticlePubMedGoogle Scholar
- Schepkens H, Hoeben H, Vanholder R, Lameire N: Mimicry of surreptitious diuretic ingestion and the ability to make a genetic diagnosis. Clin Nephrol. 2001, 55: 233-237.PubMedGoogle Scholar
- The pre-publication history for this paper can be accessed here:http://www.biomedcentral.com/1472-6874/13/30/prepub
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.